Listen to Audio (38 min.)
Please introduce yourself.
I'm Dr. Benjamin Young from Rose Medical Center in Denver, Colo., where I am an HIV specialist in private practice.
I'd like to ask you some questions about lipoatrophy. Perhaps you could begin with talking about how you explain it to your patients.
Is it difficult for a physician to distinguish between those two things?
Sometimes it can be quite difficult to distinguish between AIDS wasting and pure lipoatrophy. Normally patients with advanced, untreated HIV tend to have AIDS wasting, whereas patients often with controlled HIV disease with normal or healthy CD4 cell counts will exhibit manifestations of lipoatrophy. So while lipoatrophy may be occurring in patients with more advanced disease, until we have control of the virus and improving CD4 counts, it's often a diagnosis of exclusion, and we need to make sure that AIDS wasting, insomuch as the loss of muscle, isn't occurring in those advanced [patients] and [that] patients are treated.
So, lipoatrophy, as I understand it, when it was first appearing, was often confused with AIDS wasting, and physicians weren't really prepared, in a certain way, to see side effects from the drugs that were having such a wonderful effect on people's health, and bringing people back from the brink of death often, in 1996 and 1997. Were you practicing at that time?
Yes, I was.
Do you remember what it was like when you were first beginning to see lipoatrophy?
Yes. This was one of those stories of drugs with promise, and then later, sort of the unfulfilled, or only partially fulfilled, promise of the drugs. For so long, we struggled to get any medications that would control HIV. In the mid-1990s, we finally were able to achieve that, and saw [a] reversal of disease and deaths among our patients. It was a real cause for celebration, despite many of the side effects of the medications. What came as a gigantic disappointment to those involved in HIV care -- both patients and medical providers -- was the later realization that some of these medications could cause serious toxicities. One of them, of course, as it turned out, is part of lipodystrophy and lipoatrophy. So it was this sense of taking away of the promise of completely normal lives, leaving many patients to say that "I would rather die than to suffer from those side effects." In fact, many patients elected in those days to avoid medications, often at the cost of severe disease and occasionally even death.
Do you think that that remains -- that that kind of stark decision remains an issue for people?
Well, in general terms, no. As medications have gotten better, better tolerated, easier to take, it's an unusual patient now that has to choose between side effects and life. That's not to say that drugs are perfect. But nor does it say that the medications are uniformly toxic. So that for the vast majority of patients -- and I would assert that for all patients on first- and second-line therapies -- we can find medication regimens that in fact are quite well tolerated, and many that cause no side effects.
Would you agree that lipoatrophy, in particular, is now a side effect of the past for people starting treatment these days?
Lipoatrophy clearly was more common in the past, and probably because of the fact that we used drugs, with good intentions, and without the full knowledge of the potential toxicity, in those days. Stavudine [d4T, Zerit] was a very commonly prescribed drug in the late 1990s because it was very well tolerated in the short term. We failed to recognize at the time -- because, in fact, we didn't have patients living long-term, so we didn't appreciate the long-term potential toxicity. As we stopped using Zerit, the frequency of new onset lipoatrophy in our practice has dropped dramatically, and frankly, it's a very unusual case now [to] see a new diagnosis of lipoatrophy. So I do think the medicines are better. New medications are better in their risk of causing lipoatrophy. All that said, it's also important to emphasize that not all lipodystrophy is caused solely by medications. In other words, HIV disease-related factors also play a significant role in the risk in the genesis of lipoatrophy.
Let's get down to naming names in terms of the drugs, as well as the other factors, that can cause lipoatrophy. I'd like to know what your view is, and if you think there's any kind of disagreement in the field about what the causes are.
Well, I think there is a general agreement that there are both medication-related factors and non-medication related factors. To that extent, there is some disagreement as to the relative contribution of specific drugs in their risk for causing the various syndromes of lipodystrophy. There is another sense of disagreement -- but, again, it's more a disagreement in detail -- [over] which HIV-related factors, or disease-related factors, also contribute to risk.
There are now a number of studies from across the world that show -- data without much debate -- the longer one waits to initiate therapy, that is to say, patients who wait to start therapy with the lowest CD4 counts, and often to avoid toxicity, paradoxically, are at greater risk of developing the very toxicity that they are trying to avoid. We know from multiple studies now, including our analysis [of] HOPS [HIV Outpatient Study], that patients with lower CD4 counts at time of treatment initiation are, in fact, at greater risk [of] developing lipoatrophy. [HOPS began in 2002. The study is taking place at nine sites in seven major U.S. cities and several thousand HIV-positive people are being followed.] That risk doesn't abate when their CD4 counts improve. So these data point to a biological phenomenon that's unrelated to drug, per se, that places patients with HIV and immunodeficiency at greater risk of having the complications.
For lipoatrophy, specifically?
Yes, for lipoatrophy. That's an obstacle, because patients generally want to wait to start medications, because they want to avoid and minimize the risk of toxicities and long-term complications.
I think the federal guidelines now say that treatment should be initiated at 350 CD4 cells. Is that accurate? What do you think?
The current treatment guidelines give patients and doctors some leeway in the decision as to when to start [treatment]. The guidelines suggest that patients consider treatment at CD4 counts of 350, but really don't make a mandated position, or mandated guideline, on this until CD4 counts are at 200. There's a very large difference between a patient with a CD4 count of 350 and one with a CD4 count of 200, with regard to their disease risk, in my view. It's that gray area that is the territory for this debate. Some doctors will simply wait until patients have CD4 counts of 200 prior to initiating therapy. Others will initiate therapy at 350, or even at counts above, but close to, 350. I tend to cast my vote on the side of earlier initiation, in large part to try to avoid the risk, the irreversible risk, of these kinds of complications, knowing that medications in 2006 are much better tolerated than the medications that we used in 1996.
So what medications, specifically, are implicated in lipoatrophy?
The primary drugs that are implicated in increasing risk of lipoatrophy are the deoxynucleosides, d4T and ddI [didanosine, Videx]. There is a debate over the relative contribution of the other thymidine drugs -- AZT [zidovudine, Retrovir] -- in causing lipoatrophy. Some studies have shown this, and others have not. But taken together, I think it's a certain class of nucleosides that are the more likely offenders with regard to increased risk of lipoatrophy.
They do that by what mechanism?
The mechanism is a point of debate, but I think the consensus, at the moment, is a mechanism that involves mitochondrial injury and probably some sort of injury to body fat cells, or adipocytes. So, therefore, drugs that cause a greater degree of mitochondrial injury are thought to be greater potential offenders in causing lipoatrophy. With that regard, it is probably not coincidental that d4T causes a certain degree of mitochondrial injury.
I think that some patients have a question about whether the fat that they are visibly losing is caused by fat cells that are actually dying and disappearing, or whether those fat cells are sort of just being made dysfunctional. And whether the fat cells will, when they go off the drugs, come back in some fashion, or other fat cells will come back. What's your view of that?
We actually don't know as much as we'd like to know about the actual mechanism of the fat loss. That is to say, whether it's a shrinkage of existing cells or death of normal sized cells -- or perhaps some mixture of both. We do know that there is a degree of reversibility of the fat loss and that suggests that the cells don't all die. That reversibility is seen primarily when the offending nucleoside drug is stopped. And again, the greatest amount of data on that comes from studies that take patients who have lipoatrophy, [are] receiving d4T, and [we] switch them to either abacavir [Ziagen] or to tenofovir [Viread] -- two drugs that do not seem to cause significant mitochondrial injury.
So even though those two drugs are nucleoside analogs, they don't seem to do the same thing. They are, in terms of this side effect, safe drugs.
I think that the existing data on the, let's say, the newer, more contemporary nucleosides is just that; they seem to have a much lower rate of causing lipodystrophy, lipoatrophy, and some of that may, in fact, be due to the absence of mitochondrial injury. There may be other factors involved that we are less aware of at the moment.
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)